Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 256, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 2, 2002, 7:27 PM CDT for Greene County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2002, 7:27 PM CDT (00:27 UTC)
- Expired
- Aug 2, 2002, 8:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Greene County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 2369 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
758 WUUS53 KSGF 030027 SVRSGF MOC077-030100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 726 PM CDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GREENE COUNTY IN MISSOURI * UNTIL 800 PM CDT * AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR FAIR GROVE...OR 15 MILES NORTHEAST OF SPRINGFIELD...AND MOVING NORTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT... RURAL AREAS OF NORTHEASTERN GREEN COUNTY THE TOWN OF BASSVILLE IS ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3730 9308 3740 9309 3741 9321 3730 9320 CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:05 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 2, 3:05 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 305 PM CDT FRI AUG 2 2002 IMMEDIATE CONCERNS ARE WITH HEAT INDICES AROUND JOPLIN...AND ISOLATED STRONG TO SEVERE STORMS ALONG AND SOUTH OF STALLING FRONT FROM ROLLA TO JOPLIN. UNUSUALLY HIGH DEWPOINTS HAVE SEEPED INTO EXTREME SOUTHWEST MO AND SOUTHEAST KANSAS...AND WITH TEMPS IN THE LOWER TO MIDDLE 90S MADE HEAT INDEXES AROUND 110. SO HAVE ISSUED A HEAT ADVISORY FOR THE REST OF THE AFTERNOON AROUND JOPLIN AND PITTSBURG KANSAS. LATEST LAPS DATA SHOWS CAPES OVER 4000 J/KG SOUTH OF BOUNDARY WITH LIS AROUND -8. SO LOTS OF INSTABILITY...BUT ONLY WEAK WINDS ALOFT...HAVE LED TO NEARLY STATIONARY STORMS. A FEW HAVE PULSED UP HIGH ENOUGH TO WARRANT WARNINGS...WITH MID LEVEL LRMS OVER 60 DBZ. EXPECT TO LOSE MOST STORMS AFTER SUNSET...WITH FRONT STILL EXPECTED TO WASH OUT TONIGHT. WILL CONTINUE WITH DRY FORECAST THROUGH THE END OF NEXT WEEK AS UPPER HIGH CONTINUES TO BECOME MORE PROMINENT OVER THE REGION. TEMPS/DEWPOINTS WILL GET CLOSE TO HEAT ADVISORY CRITERIA...BUT AT THIS TIME IT LOOKS LIKE DEWPOINT TEMPS WILL DROP INTO THE 60S WITH AFTERNOON HEATING/MIXING. WILL ALSO NEED TO WATCH FOR DISTURBANCES COMING AROUND SOUTH SIDE OF UPPER HIGH EARLY NEXT WEEK. HAVE SILENT 20S IN FOR TUESDAY AND WEDNESDAY...BUT WILL HOLD OFF ON MENTIONING PRECIP FOR NOW. BACKED OF A FEW DEGREES ON TEMPERATURES FOR THE MIDDLE OF NEXT WEEK AS POSSIBLE BACK DOOR FRONT SLIDES INTO CENTRAL MO. ISC GRIDS ARE OUT. FCSTID = 17/TERRY .SGF... MO...HEAT ADVISORY THROUGH 7 PM FOR ZONES MOZ077...MOZ088>089...MOZ093>094...MOZ101>102. KS...HEAT ADVISORY THROUGH 7 PM FOR ZONES KSZ097...KSZ101.
In the hours before
Local storm report, Aug 2, 3:53 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CDT FRI AUG 02 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM FAIR GROVE MO WIND DAMAGE
08/02/02 GREENE REPORTED BY LAW
ENFORCEMENT
OFFICIAL. LIMBS DOWN.
0245 PM FAIR GROVE MO .75 INCH HAIL
08/02/02 GREENE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 2, 4:22 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 PM CDT FRI AUG 02 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 3 S NEOSHO MO .75 INCH HAIL
08/02/02 NEWTON REPORTED BY PUBLIC.Local storm report, Aug 2, 4:43 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT FRI AUG 02 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0429 PM FORSYTH MO 1 INCH HAIL
08/02/02 TANEY REPORTED BY PUBLIC.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:01 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 44 min |
| Aug 2, 7:18 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 42 min |
| Aug 2, 8:00 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.